Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 4, 2017, 6:21 PM CDT for Douglas County, Wisconsin. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 4, 2017, 6:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Duluth, MN
County Douglas County, WI
The radar
The Duluth radar (KDLH), 65 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WWUS83 KDLH 042321
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
621 PM CDT SUN JUN 4 2017
WIZ001-042330-
Douglas-
621 PM CDT SUN JUN 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS COUNTY...
At 621 PM CDT, a strong thunderstorm was over Solon Springs, or 28
miles northwest of Hayward, moving southeast at 30 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Solon Springs.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4637 9192 4647 9178 4634 9155 4633 9155
4619 9172
TIME...MOT...LOC 2321Z 311DEG 28KT 4637 9178
$$
DAPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:29 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 4, 3:29 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Duluth MN 329 PM CDT Sun Jun 4 2017 .SHORT TERM...(This evening through Monday) Issued at 329 PM CDT Sun Jun 4 2017 Scattered showers and thunderstorms for far northeast Minnesota and portions of northwest Wisconsin this evening, then quieter overnight and Monday as high pressure builds in. One last lobe of vorticity and low pressure will rotate through the Northland this evening and overnight. Scattered showers and thunderstorms have developed this afternoon over the Minnesota Arrowhead, portions of north-central Minnesota, and far northern Wisconsin. Abundant sunshine and cool temperatures aloft have been sufficient to build 700 to 1200 J/kg of MUCAPE ahead of the 700 mb shortwave trough. Expect showers and thunderstorms to continue through early evening before subsiding with the loss of instability tonight. The strongest storms have been brief, but there is a chance for a few persistent strong storms close to the upper low over far northeast Minnesota during the next several hours. With freezing heights between 8500 and 9500 ft, a storm wouldn't need to be especially deep to support large hail. Marshaling enough instability to produce said hail will be a challenge, however. High pressure builds in late tonight in the wake of the departing upper low, ushering in a quieter and drier day for Monday. High temperatures will once again push into the low 70s to near 80 degrees, with areas on the shore of Lake Superior staying a little cooler, in the upper 50s and 60s. .LONG TERM...(Monday night through Sunday) Issued at 329 PM CDT Sun Jun 4 2017 Temperatures generally mild through the long-term forecast period. A chance for a round of light precipitation mid to late week, then a chance for more substantial showers and storms late Saturday into Sunday next weekend. A persistent ridging pattern over the Rockies will result in mild and dry conditions early to mid week, with a chance for light rain showers and perhaps a few storms late Wednesday into Thursday as a weak cold front moves east across the upper Midwest. Slightly cooler Friday, then warming back up for the weekend as the mid-level ridging breaks off the Rockies and moves east towards the Midwest. An upper low will move into the Pacific Northwest Friday into Saturday with a shortwave trough associated with the low swinging into the Great Basin region into the northern High Plains resulting in a surface low deepening. Strong southerly flow across the Great Plains and Mississippi River Valley will result in warmer and more moist air being advected ahead of the low, and thus enough instability for the possibility of thunderstorms come late Saturday into Sunday. Strong to severe storms are possible given the instability and winds aloft expected, though it's far too early to determine any specific timeframe or area for the highest risk of severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1232 PM CDT Sun Jun 4 2017 Generally VFR conditions will prevail through today, with a chance for MVFR to IFR ceilings tonight at DLH HIB and HYR. Isolated showers and a few thunderstorms will pop up across northeast Minnesota into parts of northwest Wisconsin through the afternoon, which could cause showers in the vicinity at HIB, DLH, and later this evening HYR. While thunderstorms are possible (and one did develop early this afternoon east of INL) coverage is expected to be so brief that confidence to include thunder mention at any particular TAF site was low. However, convective trends will be monitored should an amendment to add thunder to DLH and HIB be necessary. Precipitation tapers off towards sunset. Along with this precipitation ceilings may briefly touch MVFR but should overall remain VFR through daylight hours. This evening patchy fog/stratus is expected at some sites reducing ceilings to MVFR or as low as IFR, with IFR conditions possible at DLH and HYR after midnight. Ceilings should lift by mid-morning Monday. Winds northwest today gusting to around 20-25 knots mid-afternoon, decreasing and becoming more northerly tonight. Wind directions become more northeasterly towards Monday morning with wind speeds around 5 to 10 knots mid to late morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 49 68 46 72 / 20 0 0 0 INL 51 78 49 79 / 10 0 0 0 BRD 51 77 48 78 / 0 0 0 0 HYR 49 75 44 76 / 20 0 0 0 ASX 46 66 41 69 / 40 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...JJM AVIATION...JJM
Hazardous weather outlook, Jun 4, 3:42 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 342 PM CDT Sun Jun 4 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 342 PM CDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and tonight Isolated thunderstorms will continue across portions of northeast Minnesota and northwest Wisconsin through this evening. While severe weather is not expected, the strongest storms will be capable of small hail, brief heavy downpours, frequent cloud-to- ground lightning, and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a low chance for thunderstorms late Wednesday into Thursday across parts of the Northland. These storms are not expected to be severe. Scattered to widespread thunderstorms are again possible late Saturday into Sunday next weekend. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters and members of the public are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-051030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 342 PM CDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and tonight Isolated thunderstorms will be possible through the afternoon and early evening across western Lake Superior. Storms are not expected to be severe but may produce some small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is low chance for thunderstorms Thursday, then a higher chance for thunderstorms Saturday night into Sunday next weekend. JJM/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 4, 5:22 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
522 PM CDT SUN JUN 4 2017
MNZ019-042230-
Central St. Louis-
522 PM CDT SUN JUN 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ST.
LOUIS COUNTY...
At 522 PM CDT, an area of strong thunderstorms was near Cotton, or 21
miles southeast of Hibbing, moving southeast at 25 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Cotton around 530 PM CDT.
Other locations impacted by these storms include Nichols Lake,
Kelsey, Murphy Lake, Melrude, Payne, Shaw, and Zim.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4714 9221 4703 9250 4703 9262 4727 9276
4736 9251
TIME...MOT...LOC 2222Z 331DEG 23KT 4723 9257
DAPSpecial weather statement, Jun 4, 5:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
523 PM CDT SUN JUN 4 2017
WIZ002-003-042300-
Bayfield-Ashland-
523 PM CDT SUN JUN 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTH CENTRAL ASHLAND COUNTIES...
At 523 PM CDT, an area of strong thunderstorms was over Raspberry
Island, or 35 miles southeast of Split Rock Lighthouse Sp, moving
southeast at 10 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Madeline Island, Raspberry Island, Red Cliff, Big Bay State Park, and
Apostle Islands National Lake Shore.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4681 9055 4680 9061 4676 9062 4676 9063
4675 9069 4690 9091 4705 9077 4695 9045
4694 9045 4694 9043
TIME...MOT...LOC 2223Z 303DEG 10KT 4694 9076
DAPSpecial weather statement, Jun 4, 5:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
548 PM CDT SUN JUN 4 2017
MNZ012-020-042315-
Northern Cook/Northern Lake-Southern Lake/North Shore-
548 PM CDT SUN JUN 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAKE COUNTY...
At 547 PM CDT, a strong thunderstorm was 7 miles southeast of Whyte,
or 13 miles north of Split Rock Lighthouse Sp, moving southeast at 20
mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Silver Bay around 610 PM CDT.
Split Rock Lighthouse Sp and Beaver Bay around 615 PM CDT.
Other locations impacted by this storm include Tettegouche State
Park and Gooseberry Falls State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4725 9121 4710 9144 4741 9161 4749 9136
4730 9117
TIME...MOT...LOC 2247Z 335DEG 19KT 4739 9144
DAPSpecial weather statement, Jun 4, 5:49 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Duluth MN 549 PM CDT SUN JUN 4 2017 WIZ001-042315- Douglas- 549 PM CDT SUN JUN 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DOUGLAS COUNTY... At 549 PM CDT, a strong thunderstorm was near South Range, or 12 miles south of Superior, moving southeast at 30 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Hawthorne around 605 PM CDT. Solon Springs around 615 PM CDT. Other locations impacted by this storm include Amnicon Lake, Lyman Lake, Bennett, Pattison State Park, and Saint Croix Flowage. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4654 9223 4665 9202 4635 9162 4619 9193 TIME...MOT...LOC 2249Z 322DEG 28KT 4654 9207 DAP
Special weather statement, Jun 4, 5:52 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Duluth MN 552 PM CDT SUN JUN 4 2017 MNZ019-020-037-042330- Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis- 552 PM CDT SUN JUN 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY... At 552 PM CDT, a strong thunderstorm was near Boulder Lake, or 24 miles north of Duluth, moving southeast at 30 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Duluth, Boulder Lake, Island Lake, Knife River, Arnold, French River, Fredenberg, Palmers, Congdon Park, Shaw, Chester Park, Lakeside-lester Park, Lakewood Twp, Rice Lake Twp, East Hillside, North Shore, Morley Hts/Parkview, and Fish Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4713 9238 4723 9217 4695 9177 4678 9208 TIME...MOT...LOC 2252Z 322DEG 27KT 4713 9222 DAP
Special weather statement, Jun 4, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
621 PM CDT SUN JUN 4 2017
WIZ001-042330-
Douglas-
621 PM CDT SUN JUN 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS COUNTY...
At 621 PM CDT, a strong thunderstorm was over Solon Springs, or 28
miles northwest of Hayward, moving southeast at 30 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Solon Springs.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4637 9192 4647 9178 4634 9155 4633 9155
4619 9172
TIME...MOT...LOC 2321Z 311DEG 28KT 4637 9178
DAPThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:47 PM CDT | Special Weather Statement | DLH | Lake | 13 min |
| Jun 4, 2:38 PM CDT | Special Weather Statement | DLH | Cook | 22 min |
| Jun 4, 2:59 PM CDT | Special Weather Statement | DLH | Cook | 16 min |
| Jun 4, 3:15 PM CDT | Special Weather Statement | DLH | Cook | 15 min |
| Jun 4, 3:32 PM CDT | Special Weather Statement | DLH | Cook | 13 min |
| Jun 4, 3:35 PM CDT | Special Weather Statement | DLH | Lake | 10 min |
| Jun 4, 3:44 PM CDT | Special Weather Statement | DLH | Cook | 16 min |
| Jun 4, 3:47 PM CDT | Special Weather Statement | DLH | Cook | 13 min |
| Jun 4, 4:21 PM CDT | Special Weather Statement | DLH | Cook | 24 min |
| Jun 4, 4:24 PM CDT | Special Weather Statement | DLH | Saint Louis | 21 min |
| Jun 4, 4:25 PM CDT | Special Weather Statement | DLH | Lake | 20 min |
| Jun 4, 4:49 PM CDT | Special Weather Statement | DLH | Saint Louis | 11 min |
| Jun 4, 4:52 PM CDT | Special Weather Statement | DLH | Lake | 38 min |
| Jun 4, 5:03 PM CDT | Special Weather Statement | DLH | Cook | 12 min |
| Jun 4, 5:06 PM CDT | Special Weather Statement | DLH | Carlton | 24 min |
| Jun 4, 5:14 PM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Jun 4, 5:22 PM CDT | Special Weather Statement | DLH | Saint Louis | 8 min |
| Jun 4, 5:48 PM CDT | Special Weather Statement | DLH | Lake | 27 min |
| Jun 4, 5:52 PM CDT | Special Weather Statement | DLH | 38 min | |
| Jun 4, 6:44 PM CDT | Special Weather Statement | DLH | 16 min | |
| Jun 4, 4:32 PM CDT | Special Weather Statement | DLH | Bayfield | 28 min |
| Jun 4, 4:48 PM CDT | Special Weather Statement | DLH | Bayfield | 27 min |
| Jun 4, 5:23 PM CDT | Special Weather Statement | DLH | Ashland | 37 min |
| Jun 4, 5:49 PM CDT | Special Weather Statement | DLH | Douglas | 26 min |
| Jun 4, 6:43 PM CDT | Special Weather Statement | DLH | Sawyer | 17 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.